First Walk is on Us!

✓ GPS tracked walks
✓ Activity reports
✓ On-demand walkers
Book FREE Walk

Jump to Section

What is Hyacinth Poisoning?

Part of the Liliaceae family, hyacinths grow from bulbs and produce long, narrow leaves and large, dense clusters of fragrant flowers that are shaped like tiny starfish. With 30 different varieties in the Hyacinthus genus, flower colors can range from magenta and indigo, to yellows and whites.

Hyacinths are popular spring flowers that are favorites as garden ornamentals. While contact with the foliage can cause skin irritations in horses, eating the plant or bulb can result in severe heart and digestive problems that are often fatal.

Book First Walk Free!

Symptoms of Hyacinth Poisoning in Horses

Symptoms of hyacinth poisoning occur within hours of exposure, and progression is rapid. The alkaloids within hyacinth cause digestive and cardiac problems that lead to death, usually within 24 hours. Horses are often found dead before symptoms are noticed. Signs include:

  • Diarrhea, sometimes bloody
  • Colic
  • Depression
  • Lethargy
  • Weakness
  • Red skin
  • Itchy skin
  • Skin rash
  • Skin blisters
  • Abnormal heart rhythm
  • Increased heart beat
  • Decreased heart beat
  • Profuse sweating
  • Difficulty breathing
  • Cold extremities
  • Tremors
  • Convulsions 
  • Sudden death

Types

There are two types of hyacinth poisoning seen in horses.

  • Skin contact poisoning occurs when plants come into contact with skin, and cause various skin irritations from itching, to rashes and blisters 
  • Ingestion poisoning occurs when horses ingest the hyacinth plant or bulb, and symptoms are seen as various digestive and heart complaints; this type of poisoning is often fatal.

Causes of Hyacinth Poisoning in Horses

In the case of skin contact, the cause of hyacinth poisoning is the calcium oxalate crystals within the hyacinth plant and bulb. These crystals are needle sharp and can pierce the skin, causing the various skin irritation and issues seen.

Hyacinth also contains phenanthridine alkaloids which are cardiotoxic glycosides. When eaten, these glycosides affect the digestive system, then are rapidly absorbed from the gastrointestinal tract into the bloodstream, and then work to stimulate the heart. Even bulbs in storage can result in fatal symptoms of cardiac arrhythmias, tremors and death if ingested.

Diagnosis of Hyacinth Poisoning in Horses

A diagnosis of hyacinth poisoning is first based on symptoms and a history of hyacinth exposure. Bring a sample of the plant you believe your horse has eaten to your veterinarian for a positive diagnosis. Your veterinarian will also perform a physical exam and run various tests, regardless of whether or not you know your horse has eaten hyacinth, as many of these tests can show the presence of toxic alkaloids in the body. Such tests include a CBC, serum analysis, bloodwork, and a urinalysis. Feces can be examined for plant parts. An ECG may be used to find heart disturbances.

Due to the highly fatal nature of this type of poisoning, post mortem testing may be performed to determine the cause of death, and any risks to the rest of your population, and can include examination of the contents of the stomach, cecum, colon or liver.

Treatment of Hyacinth Poisoning in Horses

The first action taken is to prevent further exposure by removing hyacinths from your horse’s forage or feed, or to remove your horse from pastures or areas where hyacinths are present. Treatment then attempts to decontaminate your horse, as well as treat symptoms and provide supportive care. Activated charcoal and magnesium sulfate may be given to prevent your horse from absorbing more of the toxins, and are often given in multiple doses.

Antiarrhythmic drugs are often prescribed for heart irregularities. In cases of slowed heart rates, atropine can be given. Supportive care can include fluid and electrolyte therapy, and antibiotics. It is important to keep your horse confined in a quiet and stress free area while he is recovering.

Skin irritations from a contact poisoning may be treated with a topical chlorhexidine soak, and then applications of a topical astringent solution or antimicrobial cream free of corticosteroids.

Recovery of Hyacinth Poisoning in Horses

A contact poisoning is not fatal, and can easily be treated by removing the source of the irritation and using topical medications.

Hyacinths are so toxic to horses that prevention should be a priority. Be sure hyacinths are not growing in pastures and grazing areas, and that clippings are not accidentally fed to your horse in feed or hay.